Wyoming, 2024

High Wind in Wyoming, November 17, 2024

November 17, 2024 · NWS CYS · 4 events in 4 counties and zones

Strong winds were reported in the wind prone areas of southeast Wyoming on 17 November.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds were reported in the wind prone areas of southeast Wyoming on 17 November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 17, 4:42 AM MST, 8 minutes earlier. Its key messages:

  • A High Wind Warning remains in effect for the southeast Wyoming wind prone areas until 3PM today.
  • The next storm system winds will bring another round of strong winds and scattered snow showers Monday and Monday night, followed by much colder temperatures Tuesday.
  • A prolonged period of strong winds is expected Tuesday through Thursday. High winds will be possible in the southeast Wyoming wind prones during this time.
Area forecast discussion, Nov 17, 4:42 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
442 AM MST Sun Nov 17 2024

.KEY MESSAGES...

- A High Wind Warning remains in effect for the southeast
  Wyoming wind prone areas until 3PM today.

- The next storm system winds will bring another round of strong winds
  and scattered snow showers Monday and Monday night, followed
  by much colder temperatures Tuesday.

- A prolonged period of strong winds is expected Tuesday through
  Thursday. High winds will be possible in the southeast Wyoming
  wind prones during this time.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 400 AM MST Sun Nov 17 2024

The active synoptic scale weather pattern continues today across the
area. Current satellite imagery and mesoanalysis shows the expected
split trough moving through the area. A closed low has dropped all
the way to the Colorado River Delta region while the northern upper
level low is quickly lifting off to the northeast over the Northern
Plains. Meanwhile, expansive mid to upper level cloud cover is
racing into the Pacific Northwest and northern Rockies along a
strong jet streak, the nose of which will lift across the area this
morning. The combination of a surface high building in over the
interior Rockies and falling pressure over the Plains continues to
increase the cross-barrier MSLP gradient this morning. While the
maximum wind gust so far has been just 52 MPH, parameters are
expected to continue to become more favorable for high winds this
morning, with the best window between 12z and 18z when MSLP and low-
level height gradients peak. Therefore, no changes will be made to
the current High Wind Warning for the wind prone areas. Elsewhere,
it looks like a nice, albeit breezy day as ridging takes hold over
the area once again. Expect near average temperatures and plentiful
sunshine, although cloud cover will linger into the morning in the
mountains.

A strong Pacific trough will push inland tonight into Monday,
setting the stage for the next period of active weather. Monday
morning, expect the area to be sandwiched between the ejecting
closed low to the southeast, and the approaching trough from the
northwest. The trough will begin to absorb the closed low during the
day, allowing streamlines at various levels to wrap around the low
and tighten. 700-mb winds will be oriented WNW this time, which will
increase the probability of high winds for the I-80 summit, but
decrease it for areas further north along I-25. Craig to Casper
height/pressure gradients are elevated, but quite marginal for high
winds. However, this event looks like it will lead to a more
directly west to east oriented pressure gradient. Parameters such as
the Laramie to Kimball MSLP gradient or the Craig to Fort Collins
MSLP gradient are near climatological maximums thanks to the deep
surface cyclone moving north across the central Plains during the
day Monday. These gradients spike noticeably Monday afternoon and
evening as the surface trough associated with the northern shortwave
is absorbed into the central Plains low pressure system. Once this
occurs, winds will rapidly spread from just the wind prone areas to
cover much of the High Plains. Substantial downward omega will also
help to keep gusty winds going even over the plains through Monday
night, but with a gradual weakening towards Tuesday morning. Another
round of High Wind Watches will likely be needed for this event at
least for the Arlington/Elk Mountain area and the I-80 summit and
foothills. This could possibly expand north along I-25 and east
along I-80 into Cheyenne, Kimball, and Sidney also, but confidence
is lower there. Aside from the winds, this system will also bring
some precipitation chances. Moist westerly flow is expected to
initiate snowfall in the mountains sometime Monday morning, possibly
spreading into the I-80 corridor in Carbon county also. Another
round will develop along and just ahead of the vorticity maximum /
700-mb trough axis Monday afternoon and evening, mainly along and
north of US-20. Accumulations will be limited with any of this
activity, with the most likely scenario delivering a dusting at best
for most areas, and perhaps 1-2" for the mountains.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 400 AM MST Sun Nov 17 2024

The long term can be summed up in one word: WIND. Strong winds and
breezy conditions look persistent throughout the extended forecast,
with a gradual warm-up expected during the week.

A cold start to the long term forecast is likely as a shortwave
pushes through the CWA on Tuesday. A strong cold front will
accompany this shortwave, dropping 700 mb temperatures down to -14C!
These cold temperatures aloft will lead to quite the chilly day
at the surface with highs well below average for this time of
year. High temperatures west of the Laramie Range will be in the
20s, while areas further east will make it into the 30s with a
few low 40s in the Nebraska panhandle. This cold front will
likely bring some precipitation to the mountains as well.
Orographic lift will lead to mountain snow in the Snowy and
Sierra Madre Ranges. Snow accumulation will be likely, but only
a few inches are expected. Winds will steadily increase
throughout the day Tuesday as the shortwave moves further east.
By Tuesday evening, high winds could be possible for the
southeast Wyoming wind prones as 700 mb winds climb up to 60 kts
with great subsidence. In-house guidance is already suggesting
high wind potential during this time.

High winds and breezy conditions will likely continue into the day
on Wednesday. With the shortwave out of the CWA, an upper-level
ridge will build over the Rockies in its place. This will cause a
strong pressure gradient to develop over the CWA as a strong surface
high sits in western Wyoming and a surface trough sits east of the
Laramie Range. This strong MSLP gradient will help sustain strong
winds throughout the day Wednesday and potentially into Thursday as
well. Winds aloft will continue to be in the 50 to 60 kt range with
ample subsidence. With the ridge in place Wednesday and Thursday,
conditions will be dry and temperatures will warm. By Thursday, 700
mb temperatures will be above 0C, leading to the return of above
average high temperatures.

Headed into Friday and the start of the weekend, high winds will
likely subside, but breezy conditions are still expected. A decent
MSLP gradient will still exist over the CWA leading to the
breeziness. Downsloping winds will also help contribute to the
warmth across the area. Temperatures will continue to remain above
average into the weekend with dry conditions.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 442 AM MST Sun Nov 17 2024

Minimal aviation concerns expected during the day today. Gusty
afternoon winds will be possible at most terminals with gusts
between 20 and 30 kts. Winds will ease late this afternoon and
after sunset. VFR conditions are expected today.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 3 PM MST this afternoon for WYZ106-110.
NE...None.

&&

SHORT TERM...MN
LONG TERM...SF
AVIATION...SF
Hazardous weather outlook, Nov 17, 3:56 AM MST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
356 AM MST Sun Nov 17 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-181100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
356 AM MST Sun Nov 17 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- A High Wind Warning remains in effect for the southeast
  Wyoming wind prone areas until 3PM today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

- The next storm system winds will bring another round of strong winds
  and scattered snow showers Monday and Monday night, followed
  by much colder temperatures Tuesday.

- A prolonged period of strong winds is expected Tuesday through
  Thursday. High winds will be possible in the southeast Wyoming
  wind prones during this time.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Ferris/Seminoe/Shirley Mountains

When
November 17, 4:50 AM MST to 10:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Mesonet site located 4 miles west of Muddy Gap reported this peak wind gust.

High Wind, North Snowy Range Foothills

When
November 17, 5:22 AM MST to 7:20 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Halleck Ridge (WY18), located 7 miles northwest of Elk Mountain reported this peak wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
November 17, 5:40 AM MST to 9:42 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor Bordeaux (BRX) located 9 miles south of Wheatland reported this peak wind gust.

High Wind, East Platte County

When
November 17, 7:14 AM MST to 10:08 AM MST
Where
East Platte County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT sensor Coleman (WY1), located 13 miles south of Glendo reported this peak wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216935, 1216933, 1216936, 1216938.